Mississippi, 2012Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012
March 21 to 22, 2012 · NWS LIX · 15 events in 4 counties and zones
A slow moving cold front provided a focus for several waves of thunderstorms and heavy rain over a 3 day period. Several reports of tornadoes and flash flooding were received during the period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front provided a focus for several waves of thunderstorms and heavy rain over a 3 day period. Several reports of tornadoes and flash flooding were received during the period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 21, 8:12 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 21, 8:12 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
912 AM CDT WED MAR 21 2012
.UPDATE...
FOR DECISION SUPPORT CODE UPGRADE. NO OTHER CHANGES AT THIS TIME. 24/RR
.DECISION SUPPORT...
DSS CODE...ORANGE
DEPLOYED...NONE.
ACTIVATION..HIGH IMPACT...ERMET AND COMMS DESK
OZONE AMATEUR RADIO NETWORK
ACTIVITIES...SEVERE WEATHER OPERATIONS FOR TORNADO WATCH
OIL SPILL SUPPORT FOR BARATARIA BAY
MONITORING FLASH FLOOD/RIVER FLOOD POTENTIAL.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
&&
.SHORT TERM...
.LONG TERM...
&&
.PREV DISCUSSION... /ISSUED 827 AM CDT WED MAR 21 2012/
SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS MORNINGS FLIGHT. STRONG SURFACE WINDS
AROUND 20KTS FROM THE SOUTHEAST WERE OBSERVED AT RELEASE. THE WINDS
INCREASE NEARLY 30KTS IN THE FIRST 1500 FEET OF THE FLIGHT. THE PW
VALUE WAS AT 1.32 INCHES. THE SOUNDING IS SATURATED FROM JUST
BELOW 950MB THROUGH 925MB. DRY AIR IS LOCATED JUST ABOVE 750MB.
THE LIFTED INDEX OF -4.5 INDICATES AN UNSTABLE ATMOSPHERE. MEAN
LOW LEVEL WINDS FROM THE SURFACE THROUGH 5K FEET ARE FROM THE
SOUTHEAST JUST UNDER 40KTS. FROM 5K TO 10K FEET THE WINDS VEER
FROM THE SOUTH AND ARE AT 37KTS. THE WINDS REMAIN JUST OUT OF THE
SOUTH THROUGH JUST BELOW 16K FEET.
PREV DISCUSSION... /ISSUED 514 AM CDT WED MAR 21 2012/
SHORT TERM...
FORECAST IS STILL ON TRACK FROM PREVIOUS PACKAGE. LATEST WATER
VAPOR IMAGE SHOWS THE UPPER LEVEL LOW CENTERED NEAR THE
TEXAS/OKLAHOMA BORDER. RAIN AND THUNDERSTORMS ARE LINED UP ACROSS
WESTERN LOUISIANA AND ARE SLOWLY MAKING THEIR WAY TOWARDS OUR
FORECAST AREA. SOME AREAS TO THE WEST HAVE RECEIVED WELL OVER 6
INCHES OVER THE LAST 12 HOURS. AS THE FRONT SLOWLY MOVES OUR WAY
DEEP MOISTURE CONVERGENCE WILL CONTINUE TO PROVIDE THE JUICE NEEDED
TO KEEP THE HEAVY RAIN GOING. PRECIPITABLE WATER VALUES ARE
EXPECTED TO BE IN THE 1.5 TO 1.8 INCH RANGE DURING THE HEIGHT OF
THE EVENT OVER OUR AREA. HEAVY RAIN AND FLOODING WILL BE AN ISSUE
DUE TO THE SLOW MOVEMENT OF THE STORMS AND STORMS TRAVERSING THE
SAME AREAS. EXPECT 2 TO 4 INCHES OF RAINFALL FOR THE AREA THROUGH
THURSDAY EVENING WITH SOME LOCALLY HIGHER AMOUNTS UP TO 6 INCHES
MIXED IN. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THIS REASON.
RIGHT NOW THE HEAVIEST RAINFALL TOTALS ARE STILL EXPECTED TO BE ALONG
AND WEST OF THE INTERSTATE 55 CORRIDOR. THE POSSIBILITY OF SOME
STRONG TO SEVERE STORMS IS STILL OUT THERE AS WELL. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE MAIN THREATS BEING
STRONG GUSTY WINDS AND EVEN A POSSIBLE BRIEF SPIN UP TORNADO. CAPE
VALUES ARE EXPECTED TO BE NEAR 1000 J/KG ALONG WITH MORE THAN
SUFFICIENT 0-1 KM HELICITY VALUES TO GET STORMS TO ROTATE. A
TORNADO WATCH IS IN EFFECT THIS MORNING ACROSS THE WESTERN
PORTIONS OF THE CWA UNTIL NOON. THE THIS WILL HAVE TO BE WATCHED
AS STORMS PUSH THROUGH THE AREA. EXPECT RAIN AND THUNDERSTORMS TO
CONTINUE THROUGH THURSDAY AS THE BOUNDARY SLOWLY MOVES THROUGH THE
AREA. 13/MH
LONG TERM...
CONDITIONS SHOULD BEGIN TO IMPROVE BY FRIDAY...HOWEVER THE
BOUNDARY COULD STILL BE DRAPED OVER THE AREA. THIS COULD BE THE
FOCUS FOR SHOWER DEVELOPMENT FRIDAY. WILL CARRY A CHANCE OF
SHOWERS FOR FRIDAY. THE BOUNDARY SHOULD BE OUT OF THE AREA BY
SATURDAY AS HIGH PRESSURE BUILDS IN TO THE REGION SATURDAY AND
SUNDAY. EXPECT MOSTLY SUNNY TO PARTLY CLOUDY SKIES FOR THE REST OF
THE FORECAST PERIOD AND HIGH TEMPS IN THE UPPER 70S TO LOW 80S
THROUGH TUESDAY. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE UPPER
50S TO LOW 60S. 13/MH
AVIATION...
REGIONAL RADARS SHOWED A LARGER AREA OF RAIN WITH EMBEDDED
THUNDERSTORMS FROM CENTRAL ARKANSAS TO SOUTHWEST AND SOUTH CENTRAL
LOUISIANA. CEILINGS ARE EXPECTED TO LOWER AS THIS PRECIP APPROACHES
BTR AND OTHER 7 TAF SITES THIS MORNING. MOST OF THE SHRA/TSRA WILL
REMAIN WEST OF THE AREA THROUGH 12-14Z...THEN BANDS OF CONVECTION
WILL MOVE IN FROM THE WEST AFFECTING BTR INITIALLY. WILL GO WITH
PREVAILING SHRA WITH TEMPO AND PROB GROUPS FOR TSRA/+TSRA AS THE
SLOW MOVING ACTIVITY MOVES THROUGH. SOUTHEAST WINDS WILL REMAIN
FAIRLY STRONG WITH GUSTS ABOVE 20 KNOTS THROUGH THIS AFTERNOON. 18
MARINE...
A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER FLORIDA AND
SURFACE LOW PRESSURE OVER THE NW GULF WILL PERSIST THROUGH TODAY.
WILL KEEP SMALL CRAFT ADVISORY ACROSS ALL LAKES/SOUNDS/WATERS BEFORE
7 AM...THEN GO WITH CAUTION FOR THE LAKES AND MS SOUND DAY PERIOD
TODAY. SOUTHEAST WINDS 20-25 KTS WITH HIGHER GUSTS TODAY WILL
DECREASE TO 15-20 KTS TONIGHT WEST OF THE MISSISSIPPI...THEN EAST
LEGS THURSDAY. THE ASSOCIATED COLD FRONT WILL REACH A PEARL RIVER TO
NEW ORLEANS TO PORT FOURCHON LINE LATER TONIGHT AND STALL THROUGH
LATE THURSDAY. SEAS OVER THE GULF WATERS WILL RUN 5-8 FT
NEARSHORE...8-10 FT OFFSHORE FOR TODAY SUBSIDING TO 2-4 FT
NEARSHORE...5-7 FT OFFSHORE BY LATE THURSDAY. A DECREASE IN WIND
SPEEDS IS EXPECTED WITH THE GRADIENT RELAXING FRIDAY.
HOWEVER...SOUTHERLY FLOW OF AT LEAST 5-15 KNOTS WILL EXIST THROUGH
THE SATURDAY. A WEAK COLD FRONT WILL CROSS THE MARINE WATERS
SUNDAY. 18
DECISION SUPPORT...
DSS CODE...YELLOW...TORNADO WATCH FOR WESTERN PORTIONS OF THE AREA.
FLASH FLOOD WATCH FOR SOUTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI. STRONG SOUTHERLY WINDS HAVE PROMPTED OUR
OFFICE TO ISSUE A COASTAL FLOOD WARNING FOR HANCOCK
AND COASTAL FLOOD STATEMENT FOR THE REMAINDER
COASTAL ZONES.
DEPLOYED...NONE.
ACTIVATION..NONE.
ACTIVITIES...SUPPORTING OIL SPILL OPERATIONS NEAR BARATARIA BAY.
CHECK BELOW FOR LATEST LONG FUSED PRODUCTS
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 55 72 56 / 100 90 80 40
BTR 70 55 75 57 / 100 90 60 30
ASD 77 62 74 63 / 100 90 90 60
MSY 77 61 74 64 / 100 90 90 60
GPT 77 65 75 65 / 100 90 90 50
PQL 79 67 78 65 / 100 90 90 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...AND COASTAL WATERS FROM PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER TO PORT FOURCHON OUT 20 NM.
MS...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...PEARL RIVER...PIKE...WALTHALL...AND
WILKINSON.
COASTAL FLOOD WARNING UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING
ZONES: AND HANCOCK.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...AND COASTAL WATERS FROM PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER TO PORT FOURCHON OUT 20 NM.
&&Hazardous weather outlook, Mar 21, 4:35 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
535 AM CDT WED MAR 21 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
535 AM CDT WED MAR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING FRONT IS FORECAST TO MOVE THROUGH THE AREA
TODAY THROUGH THURSDAY...RESULTING IN SEVERAL HAZARDS ACROSS THE LOCAL
AREA.
HEAVY RAIN...
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS GENERALLY ALONG AND
WEST OF THE I-59 CORRIDOR. WIDESPREAD RAINFALL TOTALS OF 2 TO 4
INCHES ARE EXPECTED ACROSS THE REGION, WITH MOST OF THAT RAIN
FALLING BETWEEN TODAY AND TONIGHT. ISOLATED AREAS MAY SEE UP TO 6 INCHES
OF RAIN AS THE FRONT MOVES THROUGH THE AREA.
SEVERE THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT TODAY UNTIL NOON FOR WESTERN PORTIONS
OF THE CWA. SEE WATCH TEXT FOR DETAILS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY. THE AREA OF GREATEST RISK WILL
GENERALLY BE WEST OF THE PEARL RIVER. THE BIGGEST THREATS FROM ANY
SEVERE THUNDERSTORMS WILL BE STRONG AND DAMAGING STRAIGHT LINE
WIND GUSTS AND THE THREAT OF AN ISOLATED TORNADO.
COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOE COASTAL HANCOCK COUNTY
TODAY. SEE WARNING TEXT FOR DETAILS. A COASTAL FLOOD STATEMENT
HAS BEEN ISSUED FOR THE ENTIRE COASTLINE OF SOUTHEAST LOUISIANA
AND MISSISSIPPI. STRONG SOUTHEAST WINDS WILL LEAD TO ABOVE NORMAL
TIDES THROUGH AT LEAST WEDNESDAY. TIDE LEVELS COULD REACH AS HIGH
AS 2 FEET ABOVE NORMAL TONIGHT. IMPACTS ARE EXPECTED TO BE MINIMAL
AS ASTRONOMICAL TIDES ARE CURRENTLY IN A LOW CYCLE. PLEASE REFER
TO THE COASTAL FLOOD STATEMENT FOR ADDITIONAL DETAILS.
MARINE...
SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT FOR ALL COASTAL
WATERS OF SOUTHEAST LOUISIANA AND MISSISSIPPI TODAY. WINDS AND SEAS
WILL SLOWLY DIMINISH WITH HEADLINES EXPIRING BETWEEN 7 PM
TODAY AND 7 PM THURSDAY DEPENDING ON LOCATION. PLEASE SEE THE
LATEST COASTAL WATERS FORECAST FOR ADDITIONAL DETAILS.
RIVER FLOODING...
A FLOOD WARNING WILL REMAIN IN EFFECT FOR THE ATCHAFALAYA RIVER
NEAR MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR ADDITIONAL INFORMATION.
ADDITIONALLY...IF HEAVY RAINFALL OCCURS AS PREDICTED...WATER
LEVELS IN AREA RIVERS WILL RISE AND MINOR FLOODING WILL BE
POSSIBLE AT SEVERAL LOCATIONS. PLEASE MONITOR THE LATEST RIVER
FORECASTS FOR UPDATED INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THURSDAY MORNING DUE TO
HEAVY RAINFALL THAT IS EXPECTED TO IMPACT THE AREA.
SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT FOR COASTAL WATERS
OF SOUTHEAST LOUISIANA AND MISSISSIPPI THROUGH 7 PM THURSDAY.
PLEASE SEE THE LATEST COASTAL WATERS FORECAST FOR ADDITIONAL
DETAILS.
A FLOOD WARNING WILL REMAIN IN EFFECT FOR THE ATCHAFALAYA RIVER
NEAR MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR ADDITIONAL INFORMATION.
ADDITIONALLY...IF HEAVY RAINFALL OCCURS AS PREDICTED...WATER
LEVELS IN AREA RIVERS WILL RISE AND MINOR FLOODING WILL BE
POSSIBLE AT SEVERAL LOCATIONS. PLEASE MONITOR THE LATEST RIVER
FORECASTS FOR UPDATED INFORMATION.
OTHERWISE...THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY MARCH 21ST AND THURSDAY
MARCH 22ND IN SUPPORT OF SEVERE WEATHER AND POSSIBLE FLASH
FLOODING. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR
FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR DIRECTLY TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Mar 21, 7:18 AM CST, 3 hours 2 minutes before
LAZ046-048-049-056-211415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
818 AM CDT WED MAR 21 2012
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ASCENSION PARISH...
ASSUMPTION PARISH...EAST BATON ROUGE PARISH...IBERVILLE PARISH...
AT 812 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF FRANKLIN...OR ABOUT 11
MILES SOUTHWEST OF PIERRE PART...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
PIERRE PART BY 835 AM...
WHITE CASTLE BY 900 AM...
CARVILLE AND GEISMER BY 910 AM...
7 MILES SOUTHWEST OF PRAIRIEVILLE...8 MILES WEST OF GONZALES AND 9
MILES SOUTH OF OAK HILLS PLACE BY 915 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Mar 21, 7:44 AM CST, 2 hours 36 minutes before
LAZ037-050-071-072-MSZ069-070-211445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 AM CDT WED MAR 21 2012
...STRONG THUNDERSTORM MOVING NORTH AFFECTING AMITE COUNTY...ST.
HELENA PARISH...LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...
NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...
AT 840 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HAMMOND...OR ABOUT 5 MILES
WEST OF TICKFAW...MOVING NORTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...TICKFAW...
INDEPENDENCE...MONTPELIER...AMITE...MCCOMB AIRPORT...TANGIPAHOA...
ROSELAND...KENTWOOD...GREENSBURG...EASLEYVILLE...SUMMIT...
SMITHDALE...OSYKA...MCCOMB...MAGNOLIA AND GILLSBERG
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 21, 9:48 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND DMG PRAIRIEVILLE 30.30N 90.97W
03/21/2012 ASCENSION LA EMERGENCY MNGR
EMA REPORTS ROOFS OFF HOMES...TREES DOWN... AND POWER
OUTAGES.
&&
KGRAHAMLocal storm report, Mar 21, 9:58 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1058 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG 1 ENE WALKER 30.49N 90.85W
03/21/2012 LIVINGSTON LA EMERGENCY MNGR
ROOF BLOWN OFF OF A HOUSE ON NORTH CORBIN ROAD. POSSIBLE
TORNADO.
&&
CBANNANLocal storm report, Mar 21, 10:01 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM TSTM WND DMG 12 E WALKER 30.48N 90.66W
03/21/2012 LIVINGSTON LA EMERGENCY MNGR
ROOF ON HOUSE ON SATSUMA ROAD.
&&
CBANNANLocal storm report, Mar 21, 10:03 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 AM CDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG WALKER 30.48N 90.87W
03/21/2012 LIVINGSTON LA EMERGENCY MNGR
SCATTERED TREES DOWN ACROSS PARISH. POSSIBLE TORNADO.
&&
CBANNANEvent by event
7 thunderstorm wind, 4 flash flood, 3 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- March 21, 10:20 AM CST
- Where
- Pike County, Magnolia
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 31.150, -90.470
Pike County Emergency Management reports straight line wind damage in Magnolia with power lines down, roof damage to several barns, and trees blown down.
Thunderstorm Wind, Hancock
- When
- March 21, 2:10 PM CST
- Where
- Hancock County, Kiln
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.420, -89.430
Trees were reported down along Callington Road.
Thunderstorm Wind, Hancock
- When
- March 21, 2:10 PM CST
- Where
- Hancock County, Pearlington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 30.250, -89.620
Trees were reported down in Pearlington.
Thunderstorm Wind, Harrison
- When
- March 21, 3:02 PM CST
- Where
- Harrison County, 1.4 mi E of Ligana
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.529, -89.227
Trees were reported down near Highway 53, Lizana School Road and Saucier Lizana Road.
Flash Flood, Hancock
- When
- March 21, 7:15 PM CST to 8:45 PM CST
- Where
- Hancock County, Diamondhead Arpt to 2.28 mi WNW of Diamondhead Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.370, -89.370
Widespread street flooding reported in Diamondhead. Some severe street flooding occurred with an estimated two and a half feet depth at its deepest points.
Thunderstorm Wind, Harrison
- When
- March 21, 7:30 PM CST
- Where
- Harrison County, 3 mi NW of Pass Christian
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.351, -89.286
Power poles were downed northwest of Pass Christian.
Tornado, Harrison
- When
- March 21, 7:32 PM CST to 7:35 PM CST
- Where
- Harrison County, 5.35 mi SW of Ligana to 5.04 mi SW of Ligana
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.466, -89.301
A NWS storm survey concluded that an EF0 tornado with a path width 50 yards wide was on the ground for about one quarter mile. Winds were estimated at 70 mph. Damage was confined to a trailer at Vidalia and Walnut Roads.
Thunderstorm Wind, Harrison
- When
- March 21, 8:20 PM CST
- Where
- Harrison County, 2.03 mi ESE of Cuevas
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 30.363, -89.187
Numerous trees and power lines were reported downed along Beatline Road.
Flash Flood, Harrison
- When
- March 21, 8:40 PM CST to 9:30 PM CST
- Where
- Harrison County, Pass Christian to 1.04 mi ENE of Pass Christian
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -89.250
Severe street flooding was reported along and near U.S. Highway 90.
Lightning, Harrison
- When
- March 21, 8:50 PM CST
- Where
- Harrison County, Pass Christian
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -89.250
Numerous fires reported, including an apartment complex, at least one home, and several power poles.
Flash Flood, Pearl River
- When
- March 21, 8:50 PM CST to 9:30 PM CST
- Where
- Pearl River County, 6 mi ENE of Picayune to 3.08 mi SSE of La Row
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.563, -89.587
Pearl River County Sheriffs Office reported high water near the intersection of Moeller and Apache Roads.
Tornado, Harrison
- When
- March 21, 11:35 PM CST to 11:38 PM CST
- Where
- Harrison County, 1.11 mi N of Wool Market to 1.88 mi NNE of Wool Market
- Rating
- EF1
- Path length
- 0.98 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.496, -89.020
NWS Storm survey confirmed a tornado touched down on John Lee Road and Roberts Road. Trees were twisted, a travel trailer was flipped, and several homes lost portions of their roofs. The path width was 100 yards, and was on the ground for nearly 1 mile. Estimated wind speed was 90 mph.
Flash Flood, Harrison
- When
- March 22, 12:15 AM CST to 1:00 AM CST
- Where
- Harrison County, 0.52 mi SSE of Pass Christian to 2.45 mi WSW of Lyman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.313, -89.246
Major street flooding on Highway 90 near Pass Christian. Major street flooding also reported north-northwest of Long Beach along 28th Street from Beatline Road to Klondyke Road, and south of Lyman on Canal Road south of Robinson Road.
Thunderstorm Wind, Harrison
- When
- March 22, 4:05 AM CST
- Where
- Harrison County, 0.47 mi SE of Biloxi
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.395, -88.895
Damage reported at the Hampton Inn. Possible tornado.
Tornado, Harrison
- When
- March 22, 4:10 AM CST to 4:15 AM CST
- Where
- Harrison County, 3.27 mi NNW of D Iberville to 6.69 mi ENE of Wool Market
- Rating
- EF0
- Path length
- 4.1 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.470, -88.909
NWS storm survey confirmed a tornado touched down along Highway 67 at Highway 15. Most of the damage was at the starting point with a large shed door blown in, causing roof damage and a patio roof lifted off. Most of the remainder of the damage was to shingles and fences, with an end point in Coventry Estates. The path width was 100 yards with a damage track around 4 miles long. Estimated wind speed was 85 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012$2.3 million · EF2 · 37 events
- Tornadoes and Flash Flooding in Louisiana, March 21 to 23, 2012$378,000 · EF1 · 14 events
- Flooding in Arkansas, March 21 to 31, 2012$65,000 · 9 events
- Flash Flooding in West Virginia, March 21, 2012$50,000 · 2 events
- High Wind in Kansas, March 21, 2012$25,000 · 56 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, March 21, 2012$15,000 · 50 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, March 21 to 22, 20121 injured · 2 events
- Dense Fog in Virginia, March 21, 20128 events
- Hail in Oklahoma, March 21, 20121 in hail · 8 events
- Dense Fog in Maryland, March 21, 20124 events
- Extreme Cold in Alaska, March 21 to 23, 20124 events
- Flash Flooding and Damaging Wind in Mississippi, March 21 to 22, 2012$4,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363183, 363201, 363202, 363203, 363207, 364388, 363209, 364389, 364390, 364392, 364396, 364397, 364398, 364470, 364471.